Home » Frequently asked Questions on Health » Are there any symptoms of emotional or mood disturbances in diabetes?

Are there any symptoms of emotional or mood disturbances in diabetes?

Q: My mother is a diabetic since the past 22 years and at present is 53 years old. My maternal grandparents and uncles too had diabetes. My mother tried a large number of natural methods and drugs but in 1995 she started insulin whose dose had to be altered now and then to control her sugar. Currently she is taking Human Mixtard 30:70 insulin 25 units before breakfast and 25 before dinner. She is understandably tense, overly emotional and sensitive because of the family history of diabetes. But when her sugar fluctuates she has mood swings and sometimes tends to forget. Are there symptoms of any emotional or mood disturbances in diabetes? If her sugar falls too low to 40 or 50mg/dl she becomes very weak and feels sleepy all the time and it takes her 4-5 days to come out of it. If her sugar rises to 500mg/dl she again feels drowsy. Lately her sugar ahs been really fluctuating from as low as 40mg/dl to as high as 500mg/dl. She takes good care of her diet but inspite of a controlled diet her sugar rises very high. The doctor has been altering the insulin dose but this has been going on for quite a while now. She is a weak person at heart. Please tell us about: 1. The cause and cure for emotional and moods swings? 2. Cure for fluctuation of sugar? 3. Does she need any additional tests? 4. Why is all this happening? We are very confused and want to help her but don't know what to do?

A:1. The cause and cure for moods swings? It seems to me your mother does not have mood swings so much as normal physical and mental changes associated with the huge swings in her blood sugars. It appears you are perhaps over-reacting when you call her a weak person at heart. 2. Cure for fluctuation of sugar? a. After so many years of diabetes,especially poorly controlled diabetes as your mother has had, the body's ability to handle low sugars does get reduced. Therefore the effect of the low sugars lasts much longer, which you have also described. b. The absorption of insulin is very erratic if her injection technique or otherwise handling of insulin is incorrect. Sometimes even minor mistakes can have a major impact on sugar levels. c. You have not mentioned her kidney function tests or the state of her retina. If she has chronic complications, which is very likely after so many years of poorly controlled diabetes, this would make a huge difference: i) kidney dysfunction prolongs the effect of the insulin and makes her prone to hypoglycemia ii)nerve damage can lead to gastroparesis which makes digestion and absorption of food more erratic iii)poor or blurred vision (which is common with fluctuating sugars) may cause her to take wrong doses of insulin iv) a state of confusion due to low sugars may cause her to take wrong doses of insulin. In addition, it is not surprising that she is frightened by the prospect of impending kidney failure and death which she has seen happening repeatedly in her family. What she needs is a comprehensive evaluation and regular follow-up with a very competent and experienced diabetologist. For example, there is no way she can control her sugars on a premixed insulin like Mixtard. She will have to mix her doses according to her needs. For this, she needs to monitor sugars 3-4 times at different times almost every day, especially initially. She also needs the usual workup for chronic complications (heart, kidney, eyes, nerves, peripheral vessels, brain), and care by other specialists, whom a good diabetologist would guide you to.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------